Wyoming, 2008Tornado and Hail in Wyoming, May 28, 2008
May 28, 2008 · NWS RIW · 4 events in 3 counties and zones
Severe thunderstorms generated over the northwest mountains and moved northeast across nearby valleys and basins.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms generated over the northwest mountains and moved northeast across nearby valleys and basins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 1:39 PM MST, 29 minutes earlier.
Area forecast discussion, May 28, 1:39 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 PM MDT WED MAY 28 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY
LARGE TROUGH CENTERED ALONG THE CENTRAL CA COAST WILL MOVE SLOWLY
INLAND TONIGHT. WEAK SHORTWAVE IN THE SOUTHWEST FLOW AHEAD OF THE
MAIN TROUGH WILL MOVE ACROSS FAR NORTHWESTERN WY EARLY
TONIGHT...WHILE H25 JET EXTENDING FROM SOUTH CENTRAL TO NORTHEASTERN
WY WILL SLOWLY SHIFT TO THE SOUTHEAST. INSTABILITY ACROSS THE
NORTHWESTERN MOUNTAINS AND THE NORTHERN BIGHORNS AND JOHNSON COUNTY
WILL PERSISTS THROUGH 06Z THURSDAY WITH LIFTED INDICES RANGING FROM
MINUS 1 C TO MINUS 2 C. THIS INSTABILITY COMBINED WITH THE WEAK
FORCING FROM THE SHORTWAVE IN THE NORTHWEST CWA AND H25 JET IN THE
NORTHEAST CWA WILL SUPPORT SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY THROUGH 06Z IN THESE AREAS. ACROSS THE REMAINDER OF THE
FORECAST AREA TONIGHT SKIES WILL BE PARTLY CLOUDY WITH LOW
TEMPERATURES NEAR NORMAL. FLOW ALOFT WILL BECOME WEST THURSDAY...AS
TROUGH OVER THE WESTERN GREAT BASIN WEAKENS...AND SLIGHT RIDGING
ALOFT DEVELOPS OVER THE EASTERN GREAT BASIN. DESPITE A DRIER
WESTERLY FLOW...SLIGHTLY LOWER TEMPERATURES ALOFT...RESIDUAL
MOISTURE IN THE LOWER LEVELS...ADEQUATE MID LEVEL MOISTURE AND
LIFTED INDICES BETWEEN MINUS 1 AND MINUS 3 WILL GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY AFTERNOON.
WEAK DIRECTIONAL SHEAR AND ONLY MODERATE SPEED SHEAR SHOULD LIMIT
THE THUNDERSTORM DEVELOPMENT THURSDAY AFTERNOON TO WELL BELOW SEVERE
LEVELS WITH SMALL HAIL THE MAIN THREAT. A HIGH PERCENTAGE OF MORNING
AND EARLY AFTERNOON SUNSHINE ACROSS THE REGION WILL OFFSET SLIGHTLY
LOWER H7 TEMPERATURES TO ALLOW HIGHS THURSDAY TO BE NEAR NORMAL. A
WEAK SHORTWAVE RIDGE FROM THE PAC NW WILL CROSS THE REGION FRIDAY.
THE AIRMASS BENEATH THIS RIDGE WILL CONTINUE TO SLOWLY DRY OUT...BUT
WEAK INSTABILITY AND RESIDUAL MOISTURE WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN WY AND ISOLATED
ACTIVITY TO THE SOUTH TO NORTHERN SWEETWATER COUNTY AND CENTRAL
SUBLETTE COUNTY. RIDGE ALOFT OVER THE CENTRAL AND NORTHERN ROCKIES
WILL AMPLIFY ON SATURDAY...AND SUBSIDENCE ALOFT WILL INHIBIT SHOWERS
AND THUNDERSTORMS FORMATION WITH ONLY ISOLATED ACTIVITY EXPECTED IN
THE MOUNTAINS. H7 TEMPERATURES SATURDAY WILL INCREASE TO BETWEEN 6 C
NORTH TO 11 C SOUTH WITH HIGH TEMPERATURES IN THE 70S AND LOWER 80S
EAST OF THE DIVIDE.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MAIN FEATURES IN THIS MEDIUM-RANGE PERIOD ARE HIGH OVER LOW WEAK REX
BLOCK ALONG THE WESTERN NORTH AMERICAN COAST AND STRENGTHENING UPPER
HIGH OVER TEXAS AND OLD MEXICO. UPPER RIDGE BUILDS OVER ROCKIES
OVER THE WEEKEND...BUT SUB-TROPICAL JET STREAKS IN SOUTHWEST FLOW
FROM TROUGH OFF THE CALIFORNIA COAST WILL CONTINUE TO FIRE OFF
CONVECTION IN THE AFTERNOON WITH FOCUS OF CONVECTION ALONG WEAK
SURFACE BOUNDARY AND THETA-E RIDGE ACROSS THE EAST CENTRAL INTO THE
NORTHERN BIG HORN BASIN. ALEUTIAN LOW PROGRESSES EASTWARD INTO THE
GULF OF ALASKA TUESDAY KICKING PERSISTENT UPPER RIDGE OVER TROUGH
ALONG WESTERN NORTH AMERICAN COAST INLAND MONDAY. GLOBAL MODELS IN
GOOD AGREEMENT UNTIL MONDAY AND THEN BEGIN TO DIVERGE WITH ECMWF
SHOWING A MORE PROGRESSIVE TROUGH PASSAGE ON MONDAY NIGHT WHILE THE
GFS CUTS LOW OFF OVER THE GREAT BASIN BY 00Z WEDNESDAY. THE FLATTER
FLOW OVER THE EASTERN PACIFIC WITH UPSTREAM KICKER TROUGH CROSSING
140W FAVORS PROGRESSIVE ECMWF AND ALSO MATCHES NCEP ENS MEAN BEST.
FORECAST SHOWS INCREASING CHANCES OF AFTERNOON AND EVENING
THUNDERSTORMS MONDAY AND TUESDAY TO ACCOUNT FOR UNCERTAINTY IN
TIMING OF TROUGH PASSAGE.
ABOVE NORMAL TEMPERATURES IN THE 70S TO LOWER 80S WILL ADVECT IN
UNDER RIDGE OVER THE WEEKEND. SLIGHTLY COOLER CONDITIONS TO MORE
SEASONAL NORMALS ARE EXPECTED EARLY NEXT WEEK AS TROUGH GETS KICKED
ACROSS THE AREA.
&&
.AVIATION...
IFR CONDITIONS WITH VERY LOW CLOUDS DISSIPATED AROUND NOON FROM
FREMONT COUNTY EASTWARD INTO NATRONA AND JOHNSON COUNTIES. SOME LOW
AND MIDDLE CLOUDS WILL CONTINUE INTO LATE AFTERNOON. MVFR AND
POSSIBLE IFR CONDITIONS THIS AFTERNOON AREAWIDE WITH SHOWERS AND
THUNDERSTORMS. THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON IN FAR
WESTERN WYOMING...AND SPREAD NORTH AND EAST. SCATTERED TO ISOLATED
THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS
THE REST OF WESTERN AND CENTRAL WYOMING...WITH POTENTIALLY STRONG
STORMS IN NATRONA AND JOHNSON COUNTIES. SOUTHWEST WINDS OF 20 TO 30
MPH DEVELOPED ACROSS SWEETWATER COUNTY EARLY THIS AFTERNOON...AND
WILL CONTINUE AND PUSH INTO SOUTHERN FREMONT AND NATRONA
COUNTIES...CREATING SOME LOW LEVEL SHEAR. ISOLATED SHOWERS ARE
POSSIBLE EARLY TOMORROW MORNING...WITH A RETURN OF ISOLATED TO
SCATTERED THUNDERSTORMS ON THURSDAY.
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS THE
NORTHWESTERN MOUNTAINS...THE BIGHORN MOUNTAINS AND JOHNSON
COUNTY...AND THEN SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH
AFTER MIDNIGHT. WINDS TONIGHT WILL BECOME LIGHT AFTER MIDNIGHT WITH
GOOD RELATIVE HUMIDITY RECOVERIES EXPECTED. DAYTIME RELATIVE
HUMIDITIES WILL FALL INTO THE MID TO UPPER TEENS ACROSS SWEETWATER
COUNTY AND SUBLETTE COUNTY THURSDAY...AS SUNSHINE COMBINES WITH A
DRIER AIRMASS MOVING NORTHWARD ACROSS SOUTHERN WYOMING. DAYTIME
RELATIVE HUMIDITIES ACROSS THE REST OF THE FIRE WEATHER FORECAST
AREA WILL REMAIN ABOVE 20 PERCENT THURSDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS WESTERN AND CENTRAL WYOMING
THURSDAY AFTERNOON WITH THE HIGHEST CHANCES OF WETTING RAINS IN
NORTHERN WYOMING AND IN THE MOUNTAINS. A SLIGHTLY COOLER DAY FRIDAY
WILL RESULT IN DAYTIME RELATIVE HUMIDITIES ABOVE 20 PERCENT ACROSS
THE ENTIRE AREA. WEST WINDS ACROSS SOUTHERN WYOMING NORTHEASTWARD
INTO NATRONA COUNTY WILL INCREASE TO 15 TO 20 MPH FRIDAY AFTERNOON
WITH GUSTS TO NEAR 30 MPH. SCATTERED AFTERNOON SHOWERS ON FRIDAY
WILL OCCUR NORTH OF A LINE FROM THE WIND RIVER MOUNTAINS TO
CENTRAL NATRONA COUNTY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...MCDONALD
FIRE WEATHER...SMITH
Hazardous weather outlook, May 28, 1:44 PM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT WED MAY 28 2008
WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
244 PM MDT WED MAY 28 2008
...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR CENTRAL AND
EASTERN NATRONA COUNTY AND EXTREME SOUTHERN JOHNSON COUNTY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
ENOUGH LEFT OVER LOW LEVEL MOISTURE ALONG WITH AN UNSTABLE
ATMOSPHERE WILL LEAD TO SCATTERED THUNDERSTORMS OVER MUCH OF
CENTRAL AND WESTERN WYOMING THIS AFTERNOON AND EVENING. THERE WILL
BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN CENTRAL AND EASTERN
NATRONA COUNTY AND FAR SOUTHERN JOHNSON COUNTY...WHERE WIND GUSTS
IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE POSSIBLE IN STRONGER
THUNDERSTORMS. ACROSS THE REMAINDER OF THE FORECAST AREA STRONG
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE ATMOSPHERE WILL REMAIN UNSTABLE THROUGH FRIDAY. THIS WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF
WESTERN AND CENTRAL WYOMING THURSDAY AND FRIDAY WITH THE BEST
CHANCE FOR THUNDERSTORMS ON THURSDAY. THE MAIN THREATS ASSOCIATED
WITH THESE STORMS WILL BE LIGHTNING...GUSTY WIND...AND SMALL HAIL.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND GUSTY WINDS OVER 40
MPH TODAY. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 28, 10:42 AM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1142 AM MDT WED MAY 28 2008
WYZ012-013-023-024-281845-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY-TETON AND GROS
VENTRE MOUNTAINS-
1142 AM MDT WED MAY 28 2008
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND TETON COUNTIES...
AT 1136 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS NEAR THE STAR VALLEY REST AREA...OR 13 MILES NORTHWEST
OF AFTON...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
DANGEROUS CLOUD-TO-GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHWESTERN LINCOLN AND SOUTHWESTERN TETON
COUNTIES...INCLUDING THE LOCATIONS OF THAYNE...STAR VALLEY REST
AREA...FREEDOM...HOBACK JUNCTION...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON AT 1-800-211-1448.
LAT...LON 4317 11106 4334 11108 4349 11105 4330 11052
4269 11086 4257 11102 4273 11108 4315 11108
TIME...MOT...LOC 1742Z 206DEG 24KT 4293 11101
MCDONALDSpecial weather statement, May 28, 11:42 AM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1242 PM MDT WED MAY 28 2008
WYZ001-002-012>016-023>027-282000-
ABSAROKA MOUNTAINS-JACKSON HOLE-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
1242 PM MDT WED MAY 28 2008
EARLY AFTERNOON SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER MUCH
OF FAR WESTERN WYOMING TODAY...FROM YELLOWSTONE NATIONAL PARK SOUTH
TO THE WYOMING RANGE. THUNDERSTORMS THIS AFTERNOON WILL BE
CAPABLE OF PRODUCING SMALL HAIL...BRIEF HEAVY RAIN...WIND GUSTS
UP TO 40 MPH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. THE
SCATTERED THUNDERSTORMS MAY POSE A THREAT TO PEOPLE OUTSIDE THIS
AFTERNOON. PLEASE TAKE APPROPRIATE PRECAUTIONS AROUND THE
THUNDERSTORMS.
MCDONALD
Special weather statement, May 28, 1:11 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
211 PM MDT WED MAY 28 2008
WYZ001>003-007-012>018-023>025-282100-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-JACKSON HOLE-LANDER FOOTHILLS-
OWL CREEK AND BRIDGER MOUNTAINS-SALT RIVER AND WYOMING RANGES-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
211 PM MDT WED MAY 28 2008
ISOLATED TO SCATTERED THUNDERSTORMS CONTINUE THIS AFTERNOON ACROSS
MUCH OF WESTERN WYOMING. THE STORMS ARE EXPECTED TO PRODUCE SMALL
HAIL...BRIEF HEAVY RAIN...WIND GUSTS UP TO 40 MPH...AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING. PEOPLE OUTSIDE TODAY NEED TO TAKE
APPROPRIATE PRECAUTIONS FOR THE THREATS FROM THESE THUNDERSTORMS...
INCLUDING SEEKING SHELTER FROM LIGHTNING. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO MOVE NORTH AND EAST INTO THE WESTERN BIG HORN AND
WIND RIVER BASINS. MOTORISTS SHOULD BE CAREFUL WHEN TRAVELING
THROUGH RAIN AND HAIL SHOWERS AS WELL.
MCDONALD
Event by event
2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Fremont
- When
- May 28, 2:08 PM MST to 2:09 PM MST
- Where
- Fremont County, 0.63 mi WNW of Dubois to 0.61 mi WNW of Dubois
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 10 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.534, -109.631
A brief tornado occurred just north of the central business district in Dubois. A roof was torn from a public restroom facility and subsequently sheared off an 8x8-inch pole used for a sign at a local business. Flying debris also smashed a large window at a nearby residence. The broken glass slightly injured one woman in the home.
Hail, Park
- When
- May 28, 3:20 PM MST
- Where
- Park County, 2.03 mi N of Meeteetse
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.179, -108.876
Penny sized hail was observed two miles north of Meeteetse.
Hail, Big Horn
- When
- May 28, 5:15 PM MST
- Where
- Big Horn County, 4.42 mi NE of Hyattville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.298, -107.541
Penny sized hail occurred at the Medicine Lodge State Historic Site.
Funnel Cloud, Park
- When
- May 28, 8:55 PM MST
- Where
- Park County, 3.08 mi NNW of Meeteetse
- Reported by
- Trained Spotter
- Coordinates
- 44.189, -108.900
A trained spotter reported a funnel cloud southwest of Meeteetse.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in New Mexico, May 28, 2008$2.9 million · 2.5 in hail · 5 events
- Flash Flooding in Mississippi, May 28, 2008$2.2 million · 4 events
- Tornadoes and Flash Flooding in New Mexico, May 28, 2008$36,000 · EF0 · 24 events
- Flash Flood in Idaho, May 28, 2008$50,000 · 1 event
- Frost and Freeze in New York, May 28, 20085 events
- Hail in Idaho, May 28, 20081 in hail · 3 events
- Hail and Damaging Wind in Georgia, May 28, 2008$1,000 · 0.75 in hail · 3 events
- Hail in Colorado, May 28, 20081 in hail · 3 events
- Hail and Damaging Wind in South Carolina, May 28, 200850 kt wind · 3 events
- Hail in Colorado, May 28, 20081 in hail · 3 events
- Hail in Texas, May 28, 20081 in hail · 2 events
- Flash Flooding in Washington, May 28, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96807, 96756, 96761, 96812.